Commentarii Mathematici Helvetici

Full-Text PDF (280 KB) | Metadata | Table of Contents | CMH summary
Volume 80, Issue 2, 2005, pp. 317–354
DOI: 10.4171/CMH/16

Published online: 2005-06-30

Topological symmetry groups of graphs embedded in the 3-sphere

Erica Flapan[1], Ramin Naimi, James Pommersheim[2] and Harry Tamvakis[3]

(1) Pomona College, Claremont, USA
(2) Reed College, Portland, USA
(3) Brandeis University, Waltham, USA

The topological symmetry group of a graph embedded in the $3$-sphere is the group consisting of those automorphisms of the graph which are induced by some homeomorphism of the ambient space. We prove strong restrictions on the groups that can occur as the topological symmetry group of some embedded graph. In addition, we characterize the orientation preserving topological symmetry groups of embedded $3$-connected graphs in the $3$-sphere.

Keywords: Topological symmetry group, automorphism group, embedded graph, spatial graph, 3-connected graph

Flapan Erica, Naimi Ramin, Pommersheim James, Tamvakis Harry: Topological symmetry groups of graphs embedded in the 3-sphere. Comment. Math. Helv. 80 (2005), 317-354. doi: 10.4171/CMH/16